Format

Send to

Choose Destination
Pediatr Neurol. 2001 Feb;24(2):145-8.

Transient posterior encephalopathy induced by chemotherapy in children.

Author information

1
Pediatric Neurology Unit, Department of Pediatrics, University Clinic of Navarra and School of Medicine, University of Navarra, Pamplona, Spain.

Abstract

The cases of three children, 16, 12, and 12 years of age, who suffered sudden confusional state and cortical blindness lasting 12 to 30 minutes while under treatment with high-dose methotrexate, cyclophosphamide, and dactinomycin for a lower limb osteosarcoma are reported. Transient neuropsychologic deficits arose after the acute phase of treatment: left hemispatial neglect and constructive apraxia (Patient 1); constructive apraxia (Patient 2); and constructive apraxia and alexia without aphasia (Patient 3). The three patients recovered completely from all their deficits within the time frame of 3 hours to 2 weeks. Arterial hypertension and hypomagnesemia were found during the acute phase in all patients. In Patients 2 and 3, magnetic resonance imaging revealed increased parieto-occipital T(2) signal involving gray and white matter. In Patients 1 and 2, HmPAO-SPECT revealed parieto-occipital hypoperfusion that resolved a few days later. The alterations detected by neuroimaging were concurrent with the appearance and disappearance of the clinical symptoms. Such transient acute episodes have been named occipital-parietal encephalopathy. On the basis of our clinical, laboratory, and neuroimaging findings, an explanation for the origin of this syndrome, a migrainelike mechanism, triggered by chemotherapy-induced hypomagnesemia, is proposed.

PMID:
11275465
DOI:
10.1016/s0887-8994(00)00242-3
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science Icon for Digital Repository of the University of Navarra
Loading ...
Support Center